Wyoming, 2014

Hail in Wyoming, May 30, 2014

May 30, 2014 · NWS RIW · 1 event in 1 county or zone

Thunderstorms developed over the southwest Big Horn Basin and moved northeast. One storm developed directly over Worland ahead of the main line of convection and produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms developed over the southwest Big Horn Basin and moved northeast. One storm developed directly over Worland ahead of the main line of convection and produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 30, 1:08 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, May 30, 1:08 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
208 PM MDT FRI MAY 30 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY

REMOTE SENSING SHOWING LARGE TROF TO THE WEST...LARGE RIDGE TO THE
EAST W/ OUT FA CAUGHT BETWEEN. SMALL SW CURRENTLY COMING INTO
SWRN/SRN PORTIONS OF THE CWA WILL HELP TO TRIGGER SHOWERS AND
THUNDER TODAY...ESPECIALLY OVER THE MOUNTAINS AND A NEARLY
STATIONARY FRONT DRAPED DOWN THE LEE SIDE OF THE ABSAROKAS...INTO T
HE WIND RIVER BASIN...THEN TO THE SOUTH AND INTO ERN SWEETWATER
COUNTY.

TODAY...UPR SW MOVING FROM S TO N ACROSS THE FA WILL COMBINE WITH
MODEST MOISTURE AND FORCING ALONG TERRAIN AND STATIONARY
FRONT/BOUNDARY TO GIVE ISOLATED TO SCATTERED SHOWERS AND THUNDER. ML
CAPE VALUES WILL RANGE FROM 500 TO 1000 J/KG OVR THE CENTRAL AND NRN
BASINS WHERE SOME MOISTURE POOLING HAS OCCURRED BEHIND A WEAK COLD
FRONT THAT PUSHED SWD OVERNIGHT. SHEAR WILL TEND TO BE MARGINAL AT
20 TO 25 KTS PLUS/MINUS...WITH STORM MOVEMENT FROM 15 TO 30 MPH MOST
AREAS...MUCH SLOWER MOVEMENT TO THE EAST IF STORMS CAN OCCUR...WHICH
WILL BE LESS LIKELY OVERALL WITH CAPPING IN PLACE...AND A LITTLE
FASTER IN THE NW ZONES. WILL HAVE TO WATCH FOR ANY TERRAIN TIED OR
AREAS THAT CONTINUALLY PRODUCE NEW CONVECTION FOR ENHANCED RAINFALL
AMOUNTS LOCALLY. OTHERWISE...NOT GENERALLY EXPECTING MUCH MORE THAN
A QUARTER OF AN INCH AT ANY ONE LOCATION. STRONG CONVECTION ENDING
BY EARLY EVENING...WITH SHOWERS LINGERING THRU MIDNIGHT IN SOME
PLACES. A FEW STRONGER STORMS CAN BE EXPECTED TODAY WITH MAINLY
STRONG WIND GUSTS AS  DCAPE RANGES BETWEEN 750 AND 1100 J/KG THIS
AFTERNOON...IN ADDITION TO SMALL/MARGINALLY SVR HAIL POSSIBLE.
BOUNDARY CRAWLERS OFF OF ADJACENT TERRAIN AND SFC FRONT/BOUNDARY
LIFTING NWD COULD PROVIDE AREAS OF ENHANCED VORTICITY AND A SMALL
CHANCE FOR AN ISOLATED WEAK TORNADO IN FAR EASTERN FREMONT OR
WESTERN NATRONA OR SERN WASHAKIE COUNTIES LATE THIS AFTERNOON OR
EARLY EVENING.

SATURDAY...SIMILAR SET-UP BUT WITH SLIGHTLY WARMER LL TEMPS...AND
THUS GREATER LL INSTABILITY...COMBINING WITH MORE ROBUST AND DEEP
DYNAMICS...ALL OCCURRING OVER A CONTINUING BUT MORE MOBILE SFC
FRONT/BOUNDARY ONCE AGAIN. UPR VORT MAX WILL HELP TO SPUR THIS ON
TOO BY LATE AFTERNOON. THIS TIME THE AREA OF CONCERN WILL RANGE FROM
CNTRL SWEETWATER COUNTY WHERE STRONG WIND MAKING THUNDERSTORMS WILL
BE LOCATED...TO THE NORTHEAST THROUGH ERN FREMONT AND ACROSS
NORTHERN NATRONA AND NORTH THROUGH JOHNSON COUNTY...WHERE CAPPING
WILL HOLD A BIT LONGER...BUT COMBINE WITH ML CAPE OF A THOUSAND OR
MORE J/KG AND 0-6KM SHEAR RUNNING 35 TO 40 KTS BY LATE AFTERNOON TO
PRODUCE MORE TYPICAL THUNDERSTORMS WITH A FEW SUPERCELLS POSSIBLE
ALONG WITH ALL THEIR ATTENDING SVR WX...INCLUDING LARGE
HAIL...STRONG DAMAGING WINDS AND EVEN A COUPLE OF TORNADOES. WILL
ALSO INCLUDE THE NORTHERN BIG HORN BASIN IN THIS MESS. CURRENT FCST
SFC BOUNDARY LOCATION LOOKS TO BE LOCATED FROM EXTREME NERN
SWEETWATER COUNTY OR SERN FREMONT COUNTY...NE INTO CNTRL
NATRONA...THEN NORTH THROUGH CENTRAL JOHNSON COUNTY...WITH ANOTHER
FRONT/BOUNDARY LOCATION INTO NRN BIG HORN BASIN AS THE NEXT COLD
FRONT BEGINS TO MAKE ITS WAY SWD BY LATE AFTERNOON. THIS WOULD BE
THE LOCATION TO EXPECT THE DAYS STRONGEST STORMS IN ADDITION TO THE
LOCATION OF POSSIBLE TORNADIC STORMS.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

SOUTH SOUTHWEST FLOW ALOFT WILL BE OVER WESTERN AND CENTRAL WYOMING
ON THE NORTHEAST SIDE OF AN UPPER LEVEL LOW CENTERED OVER THE
DESERT SOUTHWEST.  THE UPPER LEVEL FLOW WILL BE DIVERGENT PROVIDING
UPPER LEVEL SUPPORT FOR VERTICAL LIFT WHICH WILL BE IN COMBINATION
WITH THERMAL HEATING IN THE EARLY EVENING HOURS.  SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WITH SMALL HAIL AND STRONG WIND GUSTS
WILL BE OVER THE AREA AND MOST NUMEROUS IN THE MOUNTAINS AND EAST
WHERE BETTER LOW LEVEL MOISTURE WILL BE AVAILABLE.  THE SOUTHWEST
WILL BE ON THE DRY SIDE IN THE LOWER LEVELS SUPPORTING STRONG DRY
MICROBURST WINDS. CONVECTION WILL DECREASE RAPIDLY THROUGH LATE
EVENING BUT SOME SHOWERS WILL LINGER OVER THE MOUNTAINS AND EAST
OVERNIGHT.  DO NOT EXPECT MUCH CHANGE IN OVERNIGHT LOW TEMPERATURES
WITH SLIGHT WARMING.  A PACIFIC UPPER LEVEL TROUGH WILL APPROACH THE
WEST OVER WESTERN MONTANA EXTENDING SOUTHWEST INTO SOUTH CENTRAL
IDAHO AND NORTHERN NEVADA.  THIS PACIFIC TROUGH WILL BE THE KICKER
TO EJECT THE SOUTHWEST LOW EAST INTO WESTERN NEW MEXICO AND
EVENTUALLY CUT OFF THE MOISTURE ADVECTION FROM THE SOUTH SUNDAY
THIS WILL BRING A PATTERN CHANGE WITH A SERIES OF PACIFIC TROUGHS IN
WESTERLY FLOW THAT WILL SET UP OVER WESTERN AND CENTRAL WYOMING.
THIS WILL SHIFT THE THREAT OF SHOWERS AND THUNDERSTORMS INTO THE
WEST AND NORTH WITH DECREASED ACTIVITY IN THE SOUTH AND EAST.
TEMPERATURES WILL COOL SUNDAY WITH A COLD FRONT MOVING SOUTH FROM
MONTANA SUNDAY MORNING CONTINUING THROUGH THE DAY. CONVECTION WILL
DECREASE AS THE FIRST PACIFIC TROUGH MOVES EAST INTO THE NORTHERN
HIGH PLAINS AND WEAK RIDGING ALOFT OCCURS.  THIS WILL BE BRIEF WITH
ANOTHER PACIFIC TROUGH MOVING INLAND INTO THE PACIFIC NORTHWEST
MONDAY NIGHT.  THIS TROUGH WILL MOVE INTO THE NORTHERN ROCKIES AND
NORTHERN GREAT BASIN INTO WESTERN WYOMING ON TUESDAY WITH MORE
SHOWERS AND THUNDERSTORMS IN THE WEST.  EXPECT TO SEE INCREASING
SOUTHWEST LOW LEVEL FLOW WITH WARMING AND DRYING. THEN COOLING IS
LIKELY ON WEDNESDAY AS ANOTHER COLD FRONT MOVES SOUTH. AFTER WEDNESDAY
PATTERN BECOMES REDUNDANT WITH AFTERNOON AND EVENING CONVECTION
AND SLIGHT WARMING.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

MOSTLY VFR CONDITIONS THROUGH 00Z SUNDAY. SHOWERS AND THUNDERSTORMS
CONTINUE OVER AND NEAR THE MOUNTAINS...EAST TO NATRONA COUNTY. THE
BEST COVERAGE OF STORMS IS EXPECTED OVER/NEAR THE MOUNTAINS
SURROUNDING THE WIND RIVER BASIN INTO THE SOUTHERN BIG HORN BASIN.
HAIL AND STRONG WIND GUSTS ARE EXPECTED WITH STORMS ALONG WITH LOCAL
MVFR CONDITIONS TROUGH AT LEAST 03Z. MORE ISOLATED TO WIDELY
SCATTERED STORMS FOR THE REST OF THE AREA EAST OF THE DIVIDE. STORMS
SHOULD END AROUND 03Z SATURDAY WITH ISOLATED SHOWERS LINGERING UNTIL
06Z. THUNDERSTORMS WILL THEN REAPPEAR IN THE FORECAST BY 20Z
SATURDAY...WITH ISOLATED STRONG TO SEVERE STORMS POSSIBLE BETWEEN
KCPR AND KBYG...IN ADDITION TO AREAS NORTH OF KWRL. LOCAL MVFR
CONDITIONS WILL AGAIN BE POSSIBLE AT THIS TIME.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER AND NEAR A FRONT ACROSS SWEETWATER
COUNTY IN ADDITION TO THE WESTERN MOUNTAINS. BEST COVERAGE OF
SHOWERS AND STORMS WILL BE OVER/NEAR THE SURFACE FRONT AND ALSO THE
WIND RIVER AND SOUTHERN ABSAROKA MOUNTAINS THROUGH 02Z
SATURDAY...WITH MORE ISOLATED ACTIVITY OVER THE REST OF WESTERN WY.
LOCAL MVFR CONDITIONS MAY OCCUR WITH SOME STORMS. THUNDERSTORMS
SHOULD END AROUND 03Z SATURDAY WITH LINGERING SHOWERS POSSIBLE UNTIL
06Z. VCSH WILL RETURN TO THE FORECAST FOR TERMINALS IN WESTERN
WYOMING AROUND 12Z. THEN VCTS RETURNS AFTER 20Z...WITH THE AREA
BETWEEN KRKS AND KBPI AND POINTS EASTWARD RECEIVING THE BEST
COVERAGE.

&&

.HYDROLOGY...

TEMPERATURES WILL COOL TODAY EAST OF THE DIVIDE BEFORE WARMING AGAIN
FOR THE WEEKEND...HOWEVER TEMPERATURES ON SATURDAY WILL NOT BE AS
WARM AS THEY WERE TUESDAY AND WEDNESDAY. WEST OF THE
DIVIDE...TEMPERATURES WILL REMAIN MILD OR SLIGHTLY WARMER TODAY
BEFORE COOLING OFF AGAIN ON SUNDAY. AREAS EAST AND WEST OF THE
DIVIDE WILL BE EVEN SLIGHTLY COOLER ON MONDAY. OVERALL...
TEMPERATURES WILL REMAIN NEAR OR JUST BELOW NORMAL THROUGH THE NEXT
WEEK.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS EAST OF THE
DIVIDE FRIDAY AND AGAIN SATURDAY WITH BEST CHANCES FOR PRECIPITATION
OCCURRING FROM THE SOUTH CENTRAL FORECAST AREA ACROSS SWEETWATER
COUNTY...STRAIGHT NORTH THROUGH THE WIND RIVER MOUNTAINS AND BASIN
AND THEN OVER THE ABSAROKA MOUNTAINS AND THE ADJACENT BIG HORN
BASIN. MORE ISOLATED SHOWERS/THUNDER ARE ANTICIPATED WEST OF THE
DIVIDE TODAY. EXPECT GENERALLY LESS THAN A TENTH OF AN INCH ACROSS THE
REGION AT ANY ONE LOCATION...BUT UP TO A HALF OF AN INCH OF
RAINFALL OVER LOCALIZED AREAS...ESPECIALLY IN THE WIND RIVER AND
ABSAROKA MOUNTAINS. ON SATURDAY...A BETTER CHANCE FOR STRONG
THUNDERSTORM WILL OCCUR EAST OF THE DIVIDE...ESPECIALLY FROM EASTERN
SWEETWATER COUNTY...ALONG A SURFACE BOUNDARY INTO NATRONA
COUNTY...THEN NORTH AND INTO JOHNSON COUNTY. FEWER BUT MORE INTENSE
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND SOME SEVERE WEATHER
EXPECTED. LESS CHANCE FOR PRECIPITATION WILL BE POSSIBLE WEST OF THIS
LINE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING WYZ002-003-016-017.

&&

SHORT TERM...BRAUN
LONG TERM...C.BAKER
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 30, 11:17 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1217 PM MDT FRI MAY 30 2014

WYZ001>020-022>030-311100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1217 PM MDT FRI MAY 30 2014

...A FEW RIVER FLOOD WARNINGS...AND WATCHES IN EFFECT THROUGH
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING...SOME
LOCALLY STRONG ACROSS THE NORTH.

HIGH RIVER AND CREEK LEVELS FROM MOUNTAIN SNOWMELT...WITH MAINLY
MINOR FLOODING EXPECTED IN SOME LOCATIONS.  PLEASE SEE RIVER FLOOD
PRODUCTS FOR ADDITIONAL DETAILS ON ONGOING OR EXPECTED FLOODING IN
YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THROUGH THE PERIOD...HIGH RUNNING RIVERS AND CREEKS WITH SOME
FLOODING IN A FEW LOCATIONS.

SATURDAY AND SUNDAY...STRONG TO SEVERE AFTERNOON AND EVENING
THUNDERSTORMS POSSIBLE...ESPECIALLY SATURDAY ACROSS THE BIG HORN
BASIN...AS WELL AS JOHNSON AND NATRONA COUNTIES. HEAVY RAINFALL FROM
THUNDERSTORMS COULD ALSO CAUSE ADDITIONAL LOCALIZED FLOODING DUE TO
ALREADY RUNNING HIGH CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HAIL...THUNDERSTORM WIND GUSTS OF 50 MPH OR
HIGHER...ANY RAINFALL AMOUNTS...AS WELL AS ANY OBSERVED FLOODING OR
STREAMS RUNNING NEAR BANKFULL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 30, 2:05 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT FRI MAY 30 2014

WYZ005-007-017-302145-
OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-WIND
RIVER BASIN WY-
305 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOT SPRINGS AND EASTERN
FREMONT COUNTIES UNTIL 345 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOYSEN STATE PARK...OR 10 MILES NORTHWEST OF
SHOSHONI...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND THUNDERSTORM OUTFLOW WIND
GUSTS OF 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BOYSEN STATE PARK AROUND 310 PM MDT.
BOYSEN STATE PARK HEADQUARTERS AROUND 315 PM MDT.
U.S. HWY 20/789 MILE MARKER 110 AROUND 320 PM MDT.
U.S. HWY 20/789 MILE MARKER 120 AROUND 330 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4365 10803 4327 10776 4324 10824 4339 10837
TIME...MOT...LOC 2105Z 239DEG 12KT 4336 10820

BRAUN
Special weather statement, May 30, 2:21 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
321 PM MDT FRI MAY 30 2014

WYZ017-302200-
WIND RIVER BASIN WY-
321 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 400
PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHOSHONI TO HIDDEN
VALLEY...AND MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
U.S. HWY 20/26 MILE MARKER 100 AND SHOSHONI AROUND 400 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4339 10801 4306 10790 4295 10818 4322 10827
TIME...MOT...LOC 2120Z 198DEG 7KT 4322 10814 4313 10814

LIPSON
Special weather statement, May 30, 2:50 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
350 PM MDT FRI MAY 30 2014

WYZ003>006-302245-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN
WY-SOUTHWEST BIG HORN BASIN WY-
350 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN...
NORTHWESTERN WASHAKIE...EXTREME NORTHERN HOT SPRINGS AND SOUTHEASTERN
PARK COUNTIES IN CENTRAL WYOMING UNTIL 445 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF STATE HWY 120 MILE MARKER
40...OR 14 MILES EAST OF MEETEETSE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL SOUTHWESTERN BIG HORN COUNTY THROUGH 445 PM MDT
RURAL NORTHWESTERN WASHAKIE COUNTY THROUGH 445 PM MDT
RURAL EASTERN PARK COUNTY THROUGH 445 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4443 10817 4405 10811 4407 10864 4431 10870
TIME...MOT...LOC 2150Z 260DEG 14KT 4418 10859

C. BAKER
Special weather statement, May 30, 2:52 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
352 PM MDT FRI MAY 30 2014

WYZ005>009-017-020-302230-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-NATRONA
COUNTY LOWER ELEVATIONS WY-OWL CREEK AND BRIDGER MOUNTAINS
WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY-WIND RIVER
BASIN WY-
352 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHAKIE...SOUTHEASTERN
HOT SPRINGS...NORTHWESTERN NATRONA AND EASTERN FREMONT COUNTIES UNTIL
430 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF U.S. HWY 20/789 MILE MARKER 110 TO MONETA...AND MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
LYSITE AROUND 405 PM MDT.
BUFFALO CREEK RD AROUND 410 PM MDT.
LOST CABIN GAS PLANT...KIRBY CREEK RD AND LOST CABIN AROUND 420 PM
MDT.
BLACK MOUNTAIN RD AND COTTONWOOD PASS AROUND 430 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4334 10721 4309 10776 4341 10817 4382 10797
TIME...MOT...LOC 2152Z 214DEG 18KT 4347 10795 4318 10774

BRAUN
Special weather statement, May 30, 3:39 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
439 PM MDT FRI MAY 30 2014

WYZ004-006-302345-
NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN WY-
439 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN AND NORTHERN
WASHAKIE COUNTIES IN CENTRAL WYOMING UNTIL 545 PM MDT...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HWY 16/20/789 MILE MARKER
190...OR 14 MILES SOUTHWEST OF BASIN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY 16/20/789 MILE MARKER 190 AROUND 500 PM MDT.
BIG HORN COUNTY FAIRGROUNDS AROUND 510 PM MDT.
MANDERSON AND HWY 16/20/789 MILE MARKER 180 AROUND 515 PM MDT.
STATE HWY 31 MILE MARKER 10 AROUND 535 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4448 10779 4408 10771 4410 10829 4430 10834
TIME...MOT...LOC 2239Z 252DEG 18KT 4423 10819

C. BAKER
Special weather statement, May 30, 3:49 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
449 PM MDT FRI MAY 30 2014

WYZ005-007-017-302330-
OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-WIND
RIVER BASIN WY-
449 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND NORTHERN
FREMONT COUNTIES UNTIL 530 PM MDT...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
FEW STRONG THUNDERSTORMS 13 MILES SOUTH OF HWY JCT 170 AND 174...OR
19 MILES SOUTHWEST OF THERMOPOLIS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THE STORMS WILL BE NEAR...
MISSOURI FLAT RD AROUND 500 PM MDT.
HWY JCT 170 AND 120...STATE HWY 120 MILE MARKER 10...THERMOPOLIS AND
U.S. HWY 20/789 MILE MARKER 130 AROUND 510 PM MDT.

HOT SPRINGS COUNTY FAIRGROUNDS AND HOT SPRINGS STATE PARK AROUND 515
PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4384 10831 4358 10809 4341 10858 4356 10869
TIME...MOT...LOC 2247Z 227DEG 32KT 4355 10851

AR

The radar

The Riverton/Lander radar (KRIW), 114 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washakie

When
May 30, 4:04 PM MST
Where
Washakie County, Worland
Measured
0.75 in hail
Reported by
Public
Coordinates
44.020, -107.970

Hail to the size of pennies was reported in Worland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511434.